Try it
General Medicine · Nephrology: analgesic nephropathy
Sample itemA 60-year-old woman with chronic headaches who has taken combination analgesics for 20 years has sterile pyuria and chronic kidney disease. CT shows papillary calcification. What is the underlying pathology?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Renal papillary necrosis with chronic interstitial nephritis
Long-term use of combination analgesics, especially with phenacetin or NSAIDs, causes papillary necrosis and chronic tubulointerstitial nephritis. It presents with sterile pyuria, haematuria and CKD, and sloughed papillae may cause colic. Stopping the drugs slows progression.
Option by option
A. Membranous glomerulonephritis
Membranous nephropathy presents with nephrotic syndrome.
B. Acute tubular necrosis from ischaemia
ATN is an acute ischaemic or toxic injury, not a chronic process.
C. Renal papillary necrosis with chronic interstitial nephritis (correct)
Correct. Chronic analgesic use damages the renal papillae and interstitium.
D. Polycystic kidney disease
Polycystic kidneys show multiple cysts and not papillary calcification.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…